Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Aberdeen, SD

June 27, 2018Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 27, 2018, 6:50 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 6:50 AM CDT (11:50 UTC)
Expired
Jun 27, 2018, 9:45 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Hughes County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:09 AM CDTFLASH FLOOD1 N West Shore Rec Area, SDEMERGENCY MANAGEMENT REPORTS SEVERAL COUNTY ROADS UNDER WATER THROUGHOUT EAST CENTRAL STANLEY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS53 KABR 271150
FFWABR
SDC065-117-271445-
/O.NEW.KABR.FF.W.0004.180627T1150Z-180627T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
650 AM CDT WED JUN 27 2018

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Central Stanley County in central South Dakota...
  Northwestern Hughes County in central South Dakota...

* Until 945 AM CDT/845 AM MDT/.

* At 648 AM CDT/548 AM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Up to three to five 
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Fort Pierre, Grey Goose, Overlook Rec Area, West Shore Rec Area,
  Oahe Mission Rec Area and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4452 10033 4435 10039 4436 10065 4452 10069

$$

Connelly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:47 AM CDT, 3 minutes earlier.

Area forecast discussion, Jun 27, 6:47 AM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
647 AM CDT Wed Jun 27 2018

.UPDATE...
Issued at 638 AM CDT Wed Jun 27 2018

See the updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 145 AM CDT Wed Jun 27 2018

Tracking several cells west river and the consensus from SPC and as
is indicated by CAMS to become mainly a wind producer as it heads
southeast along the gradient of MUCAPE with around 1000j/kg DCAPE.
This convection will force a surface front down into south central
South Dakota by morning, while dry air filters in from North Dakota
into our northern tier. The convective boundary may be a focus for
additional convection, however we will see some ridging aloft today,
with no waves evident, though 700mb temperatures only begin to see
strong warm advection tonight. CAMS hint that any convection will be
weak and isolated under the lack of forcing aloft, even though GFS
BUFKIT profiles are unstable - so its something to watch but
probably won't be an issue.

.LONG TERM...(Thursday through Tuesday)
Issued at 145 AM CDT Wed Jun 27 2018

Weak ridging will give way to southwest flow aloft on Thursday.
Plenty of energy moving through this pattern, and the severe setup is
looking quite favorable (3000+ J/KG of CAPE, 40 KTS of 0-6 KM shear,
8 C/KM 700-500 MB lapse rates, 15 KTS of 0-1 KM shear) however, the
tricky part of the forecast will be how strong and how far north the
CAP sets up and inhibits development. Most models are showing 700 mb
temps across the northern CWA anywhere from 13 C to 15 C (up to 17 C
across the southern CWA) by 00Z Friday. If storms can develop in our
CWA it will likely be across the far north, otherwise, it looks like
it is going to be mainly a North Dakota show. Most deterministic
models suggest an MCS developing over western ND and tracking east
Thursday night into Friday morning.

The surface low and associated cold front track across the CWA
Friday morning, likely setting up just on the eastern edge of our
CWA by Friday afternoon/evening. Models still show surface dewpoints
quite high across the far eastern CWA, so it will just be a matter
of timing of the front as to weather storms develop in our CWA or
east of our CWA. Otherwise, the upper level trough approaches and
models are showing post frontal thunderstorm development late Friday
through they day Saturday.

A zonal flow pattern returns for Sunday and the beginning of the
work week. Temperatures rise and moisture returns the region by the
Tuesday/Wednesday time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM CDT Wed Jun 27 2018

An area of showers and thunderstorms continues to track east
southeast across parts of central South Dakota this morning.
Several rounds of thunderstorms will impact the KPIR terminal
through 14Z, including the potential for heavy rain, gusty winds,
and small hail. Further east, light rain and fog is reducing VSBY
to IFR category in the KATY region. The system is expected to
exit the region by this afternoon, and VFR conditions will follow.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Connelly
LONG TERM...Serr
AVIATION...Serr
Hazardous weather outlook, Jun 27, 3:41 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
341 AM CDT Wed Jun 27 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
341 AM CDT Wed Jun 27 2018 /241 AM MDT Wed Jun 27 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms over central South Dakota, isolated severe,
will track southeast and exit the region by late morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe storms is possible Thursday afternoon into
Friday. The threat is greatest for northwest South Dakota and much
of North Dakota, although the atmosphere will be prime for
thunderstorms across the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather today and
Thursday.

KS

In the hours before

Local storm report, Jun 27, 1:24 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
06/27/2018  E59 MPH          CORSON             SD   MESONET

&&

KS
Local storm report, Jun 27, 2:31 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     4 NNE EAGLE BUTTE       45.06N 101.20W
06/27/2018  M56 MPH          DEWEY              SD   MESONET

&&

KS
Local storm report, Jun 27, 4:08 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     5 WNW BLUNT             44.55N 100.08W
06/27/2018  E55 MPH          SULLY              SD   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

KS
Local storm report, Jun 27, 4:35 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     TSTM WND GST     1 ENE HARROLD           44.53N 99.72W
06/27/2018  E58 MPH          HUGHES             SD   MESONET

&&

KS
Local storm report, Jun 27, 5:28 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     TSTM WND GST     3 NE SHELBY             43.98N 99.14W
06/27/2018  M62 MPH          BUFFALO            SD   MESONET

&&

MC
Local storm report, Jun 27, 5:51 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 AM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLOOD            3 WNW WEST BEND REC ARE 44.19N 99.78W
06/27/2018                   HUGHES             SD   EMERGENCY MNGR

            FLOODING OVER WESTBEND ROAD.

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:39 AM CDTSevere Thunderstorm WarningABRCorson51 min
Jun 27, 1:18 AM CDTSevere Thunderstorm WarningABRCorson, Dewey42 min
Jun 27, 1:58 AM CDTSevere Thunderstorm WarningABRDewey47 min
Jun 27, 2:42 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully48 min
Jun 27, 3:28 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully47 min
Jun 27, 4:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman47 min
Jun 27, 4:49 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman26 min
Jun 27, 5:44 AM CDTAreal Flood WarningABRHughes3 hr
Jun 27, 6:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman32 min
Jun 27, 6:16 AM CDTSevere Thunderstorm WarningABRHughes, Stanley29 min
Jun 27, 6:30 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley30 min
Jun 27, 6:43 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman17 min
Jun 27, 6:53 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley37 min
Jun 27, 7:25 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman50 min
Jun 27, 8:13 AM CDTSevere Thunderstorm WarningABRLyman17 min
Jun 27, 9:34 AM CDTAreal Flood WarningABRLyman3 hr
Jun 27, 9:48 AM CDTAreal Flood WarningABRHughes, Stanley, Sully3 hr
Jun 27, 10:03 AM CDTFlash Flood WarningABRLyman3 hr

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.